SAN DIEGO – Antimicrobial agents were the most common identifiable causes of outpatient cutaneous adverse drug events, with amoxicillin being the most frequent single causative substance, in a study of data collected from 1995 to 2005.
Those are the key findings from the analysis of data from the National Ambulatory Medical Care Survey (NAMC) and the National Hospital and Ambulatory Medical Care Survey (NHAMCS).
While cutaneous reactions are thought to account for 16%-30% of reported adverse drug events, "there is limited information in the medical literature regarding the frequency of outpatient CADEs," Dr. Cheryl L. Gustafson wrote in a poster presented at the annual meeting of the American Academy of Dermatology.
Dr. Gustafson of the department of dermatology at Wake Forest University, Winston-Salem, N.C., and her associates queried the NAMCS and the NHAMC for data regarding CADEs (cutaneous adverse drug events) reported between 1995 and 2005. They used sample weights to estimate the national annual incidence of outpatient CADEs in the United States.
During the time period studied, a total of 635,982 CADE-related visits occurred, which translated into an annual incidence of 2.26 CADEs per 1,000 persons. Patients took an average of 2.2 medications in addition to the one causing the CADE. The incidence of CADEs increased with age, with a peak rate occurring in those aged 70-79 years.
Antibiotics were the most commonly implicated drug class (23%, chiefly amoxicillin), followed by cardiovascular agents (7%) and agents primarily affecting the skin and mucous membranes (6%). Unspecified or unknown agents accounted for a quarter of all CADEs.
Dermatitis and urticaria were the most common skin reactions reported (71% vs. 13%).
"We also found that patients with a dermatologic diagnosis experienced a CADE caused by a drug treating the initial skin condition in 11% of cases," Dr. Gustafson said in an interview.
Dr. Gustafson reported no relevant financial disclosures.